RAY SUAREZ: The Food & Drug Administration announced today it's looking into rare reports of blindness among 43 men who were taking Viagra or similar drugs, including Cialis and Levitra. The type of blindness, referred to as NAION, can occur in men with diabetes or heart disease; 38 of the cases were among men using Viagra. In a statement today, Viagra's manufacturer, Pfizer, said, "There's no evidence that NAION occurred more frequently in men taking Viagra than among men of similar age and health who did not." To walk us through the latest news and offer some perspective, I'm joined by Dr. Robert Cykiert, an ophthalmologist at New York University Medical Center.
Dr. Cykiert, help us understand whether this is a big surprise. A drug with tens of millions of prescriptions out, been on the market for six years, is it a bit of a surprise to have it not necessarily tied to an illness, but at least with indicators warranting a second look?
DR. ROBERT CYKIERT: Well, it's a bit surprising because the drug has been out for several years, as you mentioned. And if there were problems, we would have expected to see it earlier. However, it is also possible that it takes millions of people taking it for several years before it shows up, because it might be possibly a rare side effect.
The other possibility, however, is that it may be purely coincidental and that the problems with the optic nerve that are showing up are not related to the drug, but when you have about 23 million people taking certain drugs, eventually you're going to find some episodes of blindness that are unrelated to it.
RAY SUAREZ: Now NAION is an acronym for Nonarteritic Anterior Ischemic Optic Neuropathy. I'm glad they have an acronym for it. What is NAION and what is happening inside the body to cause damage to sight?
DR. ROBERT CYKIERT: Well, basically, the optic nerve is a nerve that connects the eye to the brain. That's how we see. The optic nerve has tiny blood vessels that perfuse it and that's how it gets its blood supply and oxygen for it to function properly. In this condition, NAION, what happens is there's a diminished blood supply or blood flow to the optic nerve and as a result the optic nerve doesn't function properly.
So it's like having your cable break. You don't send the signal from the eye to the brain and you can lose vision. The question is why this is happening and is it related to the medication. There are potential mechanisms that that might be responsible for it or, again, possibly might be a coincidence because the people who are getting this condition have underlying medical conditions such as diabetes, heart disease, and other vascular problems that just predisposes them to this condition.
RAY SUAREZ: Well, do erectile dysfunction drugs cause changes in the body that might either expose an underlying NAION or make the condition worse?
DR. ROBERT CYKIERT: It is possible that in certain individuals the drugs could potentially to this. For example, one theoretical mechanism -- which hasn't been proven, but it is a possibility -- is we know these drugs in some patients lower the blood pressure overall in the body. And it's possible that as the drug lowers the blood pressure, the blood flow through the tiny blood vessels in the optic nerve may be temporarily diminished. And during that time, the optic nerve may suffer damage.
Unfortunately, the optic nerve is what we call neural tissue, it's actually part of the brain, and once neural tissue or brain tissue is damaged from reduced blood flow and reduced oxygen, it can't recover. Now, again, this is not a definite mechanism, it's just a proposed possible mechanism for why this may occur. We do know that all these three drugs have vascular effects in certain people. There have been certain heart conditions and other vascular phenomenon reported in patients taking this.
Again, there is no causal effect proven, but if you have enough cases over a short period of time, especially now that doctors and patients are aware of this, it may possibly be related to it. We need to do more research. Doctors need to be aware of this especially ophthalmologists, and patients who are on these drugs should be telling their ophthalmologist that they're on the drug and they should report any visual changes immediately.
If we get a tremendous amount of cases all of a sudden reported, then you have to start wondering whether, indeed, this is effect of the medication. If the cases remain few in number as they are currently, then it may be just a coincidence.
RAY SUAREZ: Well, you'd mentioned some of the conditions that lead to this eye problem, NAION: Heart problems, blood pressure problems. Are these some of the same maladies that you'd see in men who have erectile dysfunction who would be taking these medicines?
DR. ROBERT CYKIERT: Yes, exactly. People who have erectile problems generally have reduced blood flow to the genital areas. What these drugs do is they increase blood flow to those areas, and we know that they have effect on blood flow and circulation. And in general, the people who have reduced blood flow to the genital areas also have vascular problems elsewhere, they have reduced blood flow in heart tissue, and they may have reduced blood flow to brain tissue so they're more susceptible to strokes and heart attacks.
In addition, we also know that diabetes causes vascular problems and decreased blood flow throughout the body. And so patients who have diabetes and as well as hypertension and increased cholesterol are pre-disposed to having these vascular problems.
RAY SUAREZ: So just to make it clear, so these could be, these 43 cases, people who might have suffered NAION anyway?
DR. ROBERT CYKIERT: Sure. I see patients coming into my office who are not on any of these medications mentioned and they have NAION and it's unrelated to any of the medication. The question is: Do the medications increase the incidents of this episode, the NAION, or are we just seeing a small number in 23 million people who are taking these drugs? We need to do more research, more testing, and both patients and doctors need to be aware of this condition and report it to the FDA when it occurs.
RAY SUAREZ: So how do you design a test that teases out whether it's the drug or whether it's an underlying already existing problem?
DR. ROBERT CYKIERT: The test is difficult to do. You would have to get several hundred patients who are not on these medications and follow them possibly for several years and see what the exact incidence or percentages of patients who get this condition, the NAION condition. And these will be patients who have diabetes and high blood pressure and high cholesterol and other medical problems.
Then you would get another group who basically has the same conditions and they're on these drugs and then following over a period of years you would see what percentage of patients in each group would get the condition and you compare the two. If we find that the group that is taking Viagra, Cialis and Levitra have a much higher incident of NAION, then we have our answer.
The study, however, is difficult to do because you need probably several thousand patients to make it statistically significant and the study has to go on for several years to collect data to make sure that it is significant because, remember, the NAION condition is a relatively rare condition. So you're not going to find it that frequently.
RAY SUAREZ: Now, there are already several pages of warnings that come with these medicines and men who are advised not to use them. Can you screen better at the prescription end to make sure that the people who are warned off the drugs in fact don't start taking them?
DR. ROBERT CYKIERT: Well, that's a little difficult to do because, as you mentioned earlier, the men taking these drugs generally have vascular problems, heart conditions, diabetes, which gives them the erectile problems to begin with. And as a result, they're the ones that are going to want this drug for its benefit with erectile dysfunction.
And, again, you can't predict in advance who's going to have vision problems and who won't. I think, however, that, you know, doctors who are prescribing these drugs, which are basely urologists, internists, and family medicine doctors and general practitioners, should advice patients of what the possible side effects might be and they should also tell patients that if they do have any visual symptoms whatsoever, they should not take the drug and basically stop it.
One of the patients that was reported in the study that was published in the medical journal actually had this occur in both eyes. One episode occurred shortly after taking the drug and then the patient unfortunately took the drug again, I think it was several weeks or months later, and the condition occurred in the other eye.
Again, this does not prove that it's related to the drug, it could be purely coincidental because we also know that patients who get NAION who are not on these drugs occasionally will get it in both eyes and it can be separated by several weeks or several months. But to be on the safe side, we need to tell these patients about the condition, tell them to tell their ophthalmologists if they have any visual problems. One of the issues....
RAY SUAREZ: Dr. Cykiert, I'm going to have to jump in there. But thank you very much for explaining that for us.
DR. ROBERT CYKIERT: Thank you.